Alert archive / New York / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2015, 9:12 PM EDT for Cayuga County, Seneca County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2015, 9:12 PM EDT (01:12 UTC)
- Expired
- May 18, 2015, 9:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
460
WUUS51 KBGM 190112
SVRBGM
NYC011-099-190145-
/O.NEW.KBGM.SV.W.0007.150519T0112Z-150519T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
912 PM EDT MON MAY 18 2015
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SENECA COUNTY IN CENTRAL NEW YORK...
WEST CENTRAL CAYUGA COUNTY IN CENTRAL NEW YORK...
* UNTIL 945 PM EDT
* AT 912 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GENEVA...
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
KENDAIA AROUND 920 PM EDT.
ROMULUS AROUND 925 PM EDT.
WATERLOO AROUND 940 PM EDT.
SENECA FALLS...UNION SPRINGS AND CAYUGA AROUND 945 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4287 7696 4292 7696 4302 7676 4279 7659
4271 7693 4287 7698
TIME...MOT...LOC 0112Z 242DEG 17KT 4280 7697
HAIL...1.00IN
WIND...60MPH
$$
RRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:36 PM EDT, 36 minutes earlier.
Area forecast discussion, May 18, 8:36 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 836 PM EDT MON MAY 18 2015 .SYNOPSIS... WARM AND MUGGY CONDITIONS WILL CONTINUE THROUGH THE NIGHT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH SUNRISE. A COLD FRONT WILL SWEEP THROUGH THE AREA BY EARLY AFTERNOON TUESDAY WITH MORE SHOWERS AND STORMS POSSIBLE. MUCH COOLER WEATHER WILL FOLLOW BEHIND THE FRONT FOR THE MIDDLE AND LATER PART OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... 500 MB HEIGHT FALLS WERE OCCURRING ACROSS THE REGION THIS EVENING SUPPORTED BY MODEST MID-UPR LEVEL DIVERGENCE ALOFT. A SERIES OF WEAK MID-LVL IMPULSES ARE PROGGED TO CONTINUE TO SLIDE FROM THE OHIO VALLEY OFF TO THE NORTHEAST ACROSS WESTERN...THEN CENTRAL NEW YORK AS THE ENTIRE COMPLEX SYSTEM DRIFTS EASTWARD. MODERATE SFC BASED INSTABILITY WILL WANE WITH THE LOSS OF SOLAR HEATING... HOWEVER...ANOMALOUS MOISTURE IN THE BOUNDARY LAYER WILL REMAIN AND CONTRIBUTE TO A LINGERING INSTABILITY AXIS ACROSS CNTRL NY AND NRN PA THROUGH THE NIGHT. FORECAST WAS GENERALLY IN GOOD SHAPE TO ACCOUNT FOR OCCASIONAL ROUNDS OF TSRA THROUGH THE NIGHT. GFS/GGEM AND HRRR MODELS DO SUGGEST A POTENTIAL ENHANCEMENT OF HEAVIER STORMS FOCUSING AGAIN FROM SOUTH CNTRL PA INTO CNTRL NY BETWEEN 03Z-09Z WHICH MATCHES WELL WITH THE INSTABILTY AXIS. WE ARE NO LONGER THINKING ANY ORGANIZED SEVERE WEATHER OVERNIGHT...BUT HEAVY RAIN POTENTIAL DOES REMAIN. THE QUESTION BEING IS THERE ENOUGH EVIDENCE AND CONFIDENCE TO HOIST A FLASH FLOOD WATCH AS THERE HAVE BEEN LOCALIZED AREAS OF EXTREME RAINFALL TODAY...ESPECIALLY HERE IN THE HOME COUNTY. RIGHT NOW...WE THINK THE CONVECTIVE STRENGTH WILL BE WEAKER THAN EARLIER TODAY GIVEN THE LOSS OF BUOYANCY AND REALLY NO SIGNIFICANT PUNCH TO THE DYNAMIC FORCING. CAN'T TOTALLY RULE OUT SOME HEAVIER DOWNPOURS AND POTENTIAL OVERWHELMING OF STORM DRAINS IN ANY DEVELOPED TOWN OR CITY THAT MIGHT GET A SLOW MOVING STORM...BUT WILL DEAL WITH THAT ON THE SHORT TERM SHOULD IT UNFOLD. OTHERWISE...JUST MINOR CHANGES THIS EVENING TO ADJUST FOR TEMPS IN THE MARINE LAYER TO OUR EAST PUSHING WESTWARD. COLD FRONT THEN SWEEPS INTO AND THROUGH THE REGION ON TUESDAY MORNING WITH IMPROVING AND COOLER WEATHER DURING THE AFTERNOON. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... QUIET WEATHER IS EXPECTED THROUGH THIS PERIOD WITH MUCH LOWER TEMPERATURES BEHIND THE COLD FRONT. CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES TOWARD THE MID-ATLANTIC WEDNESDAY INTO THURSDAY. LOW PRESSURE IS FORECAST TO TRACK FROM THE TENNESSEE VALLEY TOWARD THE CAROLINAS WEDNESDAY NIGHT INTO THURSDAY WITH ASSOCIATED RAIN WELL TO OUR SOUTH. GENERALLY WENT WITH A BLEND OF MAV/MET GUIDANCE FOR TEMPERATURES WEDNESDAY AND THURSDAY WHICH YIELDED UNSEASONABLY COOL HIGHS IN THE MID 50S TO MID 60S ON WEDNESDAY... WARMING A BIT INTO THE 60S ON THURSDAY. LOWS WEDNESDAY NIGHT WILL RANGE FROM THE MID 30S TO MID 40S WITH A TOUCH OF FROST NOT OUT OF THE QUESTION IN NORMALLY COOLER LOCATIONS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... QUIET PD FOR THE XTNDD. SCNDRY FNT APRCHS THE AREA ON FRI AND MGT GENERATE A FEW SHWRS OVER THE NRN AREAS WITH PEAK HTG. HGTS BLDS AGAIN AS SFC HIPRES BLDS IN FOR THE WEEKEND SO XPCT DRY WEATHER INTO SUNDAY. WITH THE TROFINESS ALOFT IN THE PD...TEMPS WILL BE A BIT COOLER THAN NRML DESPITE THE DAYTIME SUN. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... APPROACHING UPPER LEVEL TROF AND ASSOCIATED SFC COLD FRONT WILL APPROACH THE REGION OVERNIGHT BRINGING WIDESPREAD SHOWERS AND CIG RESTRICTIONS. IN GENERAL, WIDESPREAD LOW MVFR CONDITIONS ARE EXPECTED LATER THIS EVENING WITH CIGS AT KAVP/BGM DROPPING TO IFR DUE TO MARINE LAYER. FRONTAL PASSAGE WILL OCCUR AROUND 15Z WITH CONDITIONS GRADUALLY IMPROVING TO VFR BY MIDDAY TO EARLY AFTERNOON. S/SE WINDS OVERNIGHT AROUND 5-10 KNOTS BECOMING SOUTHWEST AROUND MID MORNING AT 10 KNOTS THEN NW BY AFTERNOON AT 10-15 KNOTS WITH GUSTS AROUND 25 KNOTS. .OUTLOOK... TUE NGT-SAT...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...MSE LONG TERM...DGM AVIATION...RRM
Hazardous weather outlook, May 18, 3:48 PM EDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT MON MAY 18 2015 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-192000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 348 PM EDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH EARLY THIS EVENING. HEAVY DOWNPOURS COULD BRING LOCALIZED FLOODING TO PARTS OF THE AREA. A FEW OF THE STRONGER STORMS COULD ALSO RESULT IN GUSTY WINDS OR SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON...ASSOCIATED WITH AN APPROACHING COLD FRONT. SOME OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MSE
In the hours before
Local storm report, May 18, 6:25 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
625 PM EDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLOOD JOHNSON CITY 42.12N 75.96W
05/18/2015 BROOME NY PUBLIC
FLOODING ON MAIN STREET AND GLENWOOD ROAD
&&Special weather statement, May 18, 6:30 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT MON MAY 18 2015
NYZ056-182330-
BROOME NY-
630 PM EDT MON MAY 18 2015
...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHWESTERN BROOME COUNTY...
* AT 626 PM EDT...THE PUBLIC REPORTED LOCALLY HEAVY RAINFALL AND
ASSOCIATED URBAN FLOODING ACROSS PARTS OF SOUTHWESTERN BROOME COUNTY.
* HEAVY RAINFALL IN THE BINGHAMTON...JOHNSON CITY AND ENDICOTT AREA HAS
OVERWHELMED STORM DRAINS...CAUSING FLOODING OF CITY STREETS AND
UNDERPASSES AROUND THE AREA.
* LOCATIONS IMPACTED INCLUDE...
BINGHAMTON...JOHNSON CITY...ENDICOTT...VESTAL...WEST CORNERS...
ENDWELL...UNION CENTER AND PORT DICKINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING IF IT GETS HEAVIER. HEED ALL ROAD CLOSURES AND DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4215 7579 4207 7580 4207 7611 4217 7611
4218 7597 4214 7592
TIME...MOT...LOC 2226Z 180DEG 0KT 4211 7595
JABLocal storm report, May 18, 6:50 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 PM EDT MON MAY 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 2 W CASTLE CREEK 42.23N 75.96W
05/18/2015 BROOME NY 911 CALL CENTER
TREE AND WIRES DOWN...POWER OUTAGES REPORTED
&&Special weather statement, May 18, 6:50 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 PM EDT MON MAY 18 2015
NYZ044-182330-
CORTLAND NY-
650 PM EDT MON MAY 18 2015
...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHERN CORTLAND COUNTY...
* AT 649 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
ACROSS PARTS OF SOUTHERN CORTLAND COUNTY.
* THERE IS A POTENTIAL FOR HEAVY RAINFALL TO CAUSE LOCALIZED FLOODING
OF ROADS AND POOR DRAINAGE AREAS.
* LOCATIONS IMPACTED INCLUDE...
MARATHON...VIRGIL...CINCINNATUS...WILLET...HARFORD...LAPEER...
FREETOWN CORNERS...TEXAS VALLEY AND HUNTS CORNERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4243 7586 4242 7587 4241 7625 4254 7626
4255 7588
TIME...MOT...LOC 2249Z 180DEG 0KT 4249 7606
JABSpecial weather statement, May 18, 6:56 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
656 PM EDT MON MAY 18 2015
NYZ018-044-190000-
ONONDAGA NY-CORTLAND NY-
656 PM EDT MON MAY 18 2015
...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHEASTERN ONONDAGA AND
NORTHEASTERN CORTLAND COUNTIES...
* AT 653 PM EDT...DOPPLER RADAR INDICATED LOCALLY HEAVY RAINFALL
ACROSS PARTS OF SOUTHEASTERN ONONDAGA AND NORTHEASTERN CORTLAND
COUNTIES HAD TOTALLED 1 TO 2 INCHES SO FAR.
* ADDITIONAL HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF ROADS AND
POOR DRAINAGE AREAS.
* LOCATIONS IMPACTED INCLUDE...
TULLY...FABIUS...APULIA AND KEENEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VISIBILITIES WILL BE REDUCED DUE TO THE HEAVY RAINFALL AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. PLEASE DRIVE SAFELY.
&&
LAT...LON 4277 7590 4274 7589 4276 7614 4286 7613
4286 7590
TIME...MOT...LOC 2253Z 180DEG 0KT 4282 7601
JABSpecial weather statement, May 18, 8:42 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 842 PM EDT MON MAY 18 2015 NYZ015>017-022>025-055-PAZ038-190300- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- TIOGA-BRADFORD- INCLUDING THE CITIES OF...PENN YAN...DUNDEE...SENECA FALLS... WATERLOO...AUBURN...CORNING...HORNELL...BATH...GANG MILLS... WATKINS GLEN...MONTOUR FALLS...ODESSA...ELMIRA...ITHACA... WAVERLY...OWEGO...SPRINGFIELD 842 PM EDT MON MAY 18 2015 ...SHOWERS AND THUNDERSTORMS WILL HEAVY RAINFALL... A CLUSTER OF SHOWERS AND THUNDERSTORMS SOME ACCOMPANIED BY VERY HEAVY RAIN AND GUSTY WINDS WILL MOVE THROUGH THE FINGER LAKES, CENTRAL SOUTHERN TIER AND BRADFORD COUNTY PENNSYLVANIA THROUGH 11 PM. SOME OF THE STORMS COULD PRODUCE POOR DRAINAGE FLOODING AND MINOR URBAN FLOODING. MUNDSCHENK
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:28 PM EDT | Special Weather Statement | BGM | Seneca | 62 min |
| May 18, 11:27 PM EDT | Special Weather Statement | BGM | Oneida | 33 min |
| May 19, 1:01 PM EDT | Special Weather Statement | BGM | Oneida | 14 min |
| May 19, 2:51 PM EDT | Special Weather Statement | BGM | Otsego | 54 min |
| May 19, 5:49 PM EDT | Special Weather Statement | BGM | Delaware | 26 min |
| May 19, 7:28 PM EDT | Special Weather Statement | BGM | Sullivan | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.